Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 72, NWS Duluth, MN

September 5, 2004Cass County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Sep 5, 2004, 5:32 PM CDT for Cass County, Minnesota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 2004, 5:32 PM CDT (22:32 UTC)
Expired
Sep 5, 2004, 6:30 PM CDT
In force
58 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Cass County, MN

The radar

The Duluth radar (KDLH), 161 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2004-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2004-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:45 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Sep 5, 2:45 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
245 PM CDT SUN SEP 5 2004

.DISCUSSION...MAIN FOCUS IS ON FLOOD POTENTIAL TONIGHT.

THE 12Z MODELS ARE IN GOOD AGREEMENT OVER THE NEXT FEW DAYS...
WITH ETA/GFS/NGM ALL INDICATING A BULLSEYE OF QPF OVER NC MN.
WILL SIDE WITH ETA/GFS...WHICH INDICATE UP TO 3 INCHES OF NEW
RAINFALL TONIGHT FOR PORTIONS OF NORTHERN MINNESOTA.

THE MAJOR PROBLEM FOR TONIGHT IS OBVIOUSLY WITH REGARD TO THE
POTENTIAL OF FLOODING...WITH 88D ESTIMATING SOME 4 INCH AMOUNTS
IN NRN CASS/ITASCA COUNTY. RAINFALL AMOUNTS FROM OBSERVERS
AND AUTOMATED EQUIPMENT THIS MORNING INDICATED GROUND TRUTH
OF ABOUT 3 INCHES...SO THE MAX OF AROUND 4 INCHES WAS POSSIBLE
AS IT WAS IN BETWEEN THESE STATIONS. BECAUSE THIS AREA HAD
SUCH A DEFICIT WITH REGARD TO YEARLY RAINFALL...MUCH OF THE
RAIN PROBABLY JUST WENT INTO HELPING REPLACE THE DEFICIT AT
THIS POINT. SWAMPS/WETLANDS IN THAT AREA WERE REPORTEDLY
RUNNING LOW...AND STREAMS/RIVERS/RESERVOIRS WERE ALSO SAID TO
BE RUNNING LOW. THIS IS LIKELY THE REASON WHY FFG IS STILL
FAIRLY HIGH /AROUND 3 INCHES/.

TONIGHT LOOKS VERY WET FOR MUCH OF THE NORTHLAND...ESPECIALLY
THOSE AREAS OF NC MN WHERE THEY RECEIVED THE HEAVY RAINFALL
LAST NIGHT. IF QPF FORECASTS OF 3 INCHES DO PLAY OUT...IT COULD
CERTAINLY RESULT IN SOME FLOODING...ESPECIALLY IN URBAN AREAS
AND FLASHY CREEKS/STREAMS. WILL HOIST A FLOOD WATCH FOR
KOOCHICHING...ITASCA...CASS AND CROW WING COUNTIES FOR TONIGHT.
STRONG DYNAMICS FROM A ROBUST S/W LIFTING OUT OF THE ROCKIES
WILL COMBINE WITH PRECIPITABLE WATER REACHING NEAR 2 INCHES
AT SOME POINT TONIGHT. A S-SHAPE SIGNATURE IN THE THICKNESS
PATTERN...ALONG WITH H3 JET COUPLING & STRONG PVA COULD RESULT
IN DRAMATIC UPWARD VERTICAL MOTION IN THIS MOIST ENVIRONMENT.

THE SYSTEM MOVES OUT QUICKLY ON MONDAY...WITH COOLER HIGH
PRESSURE BUILDING IN BEHIND THE LOW. AFTER A BRIEF COOLDOWN...
TEMPS WILL AGAIN BEGIN TO WARM AS UPPER LEVEL TROUGHING GIVES
WAY TO UPPER LEVEL RIDGING BY THE LATTER PART OF THE WEEK.
IT SHOULD BE A FAIRLY DRY PERIOD...WITH THE EXCEPTION OF SOME
PERIODIC WAA TSRA. HAVE FOLLOWED MET / 2M MESOETA SFC TEMPS
AS MUCH AS POSSIBLE...AS THEY LOOK TO HAVE THE BEST FIT.

COORDINATED WITH HPC AND THE NCRFC.

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...FLOOD WATCH FOR KOOCHICHING...ITASCA...CASS AND CROW WING
     COUNTIES TONIGHT.
WI...NONE.

DAP
Hazardous weather outlook, Sep 5, 7:24 AM CDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
724 AM CDT SUN SEP 5 2004

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
724 AM CDT SUN SEP 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

UPPER LEVEL DISTURBANCES WILL PRODUCE RAIN AND SOME THUNDERSTORMS
OVER NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN TODAY AND TONIGHT.
ALTHOUGH OCCASIONAL LIGHTNING AND LOCALLY HEAVY RAIN IS POSSIBLE AT
TIMES...THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME.
.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL CONTINUE INTO MONDAY...BUT ARE NOT EXPECTED TO
BE SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

CS

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.